Tornadoes · United States · Oklahoma · 2018
EF1 tornado, Hardesty, Oklahoma, May 28, 2018
This EF1 tornado ran 2.0 miles across Texas County on May 28, 2018, touching down at 8:21 PM CDT and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 28, 2018
- Touchdown
- 8:21 PM CDT (01:21 UTC)
- Lifted
- 8:24 PM CDT (01:24 UTC)
- On the ground
- 3 minutes
- Path length
- 2.0 miles (3.3 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Texas County
- Touchdown point
- 36.622, -101.272
- Lift-off point
- 36.644, -101.248
- Record number
- 1805281921-01
What the Weather Service recorded
An active day of severe weather across the Panhandles. The main 500-300 mb synoptic pattern the morning into the afternoon of the 28th showed an upper level low pressure moving through the central Rockies with an embedded jet streak rounding the base of the upper level low pressure across portions of Arizona and New Mexico. This resulted in a large region of favorable ascent with high mid level lapse rates above 8 C/km across the northern Panhandles in the left exit region of the jet streak. A surface dryline also developed across the western Panhandles where good surface based directional shear was established along this boundary of SE winds ahead of the dryline vs. SW to westerly behind the boundary. Ahead of the dryline, 850-700 mb moisture surged northward with good 20-30 kts mean southerly wind flow to further enhance the gradient setup across the dryline. Morning sounding profiles did show some cap, but with good heating during the day, thunderstorms eventually developed along the dryline. With sufficient SBCAPE of 2000-3000 J/kg, effective shear of 30-40 kts, and good CAPE in the hail growth zone given low freezing levels, storms developed in multi cell clusters. Individual cells did have a strong updraft to produce hail sizes that maxed out around 3 in diameter; along with damaging winds gusts/reports. Thunderstorms across the northern and central half of the cluster did eventually cluster up to form line segments. With the daytime heating still in place into the early evening hours, coupled with 0-1 km SRH values around 200 m2/s2, enough low level rotation did drop 2 tornadoes across Texas County, OK with an EF-0 and EF-1 rating. Storms remained mostly cellular on the southern segment of storms where large hail and strong rotating thunderstorms continued into the late evening hours across the eastern Panhandles before the storms exiting east of the region during the overnight hours.
A brief tornado touched down was photographed or recorded by multiple storm chasers just west of Hardesty. Power lines arched near the touchdown area where a main double pole transmission line was snapped. Four smaller power poles were also snapped. Damages to fencing, a car port, a large storage container and trees were also noted in a storm survey. The storage container and a watering trough lifted off the ground and were pushed up to 10 to 30 feet.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 20:20 UTC and running to 03:46 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:20 UTC | 03:46 UTC | Severe Thunderstorm Watch | AMA |
| 22:30 UTC | 23:30 UTC | Severe Thunderstorm Warning | AMA |
| 23:04 UTC | 23:28 UTC | Severe Thunderstorm Warning | AMA |
| 23:19 UTC | 00:15 UTC | Severe Thunderstorm Warning | AMA |
| 23:22 UTC | 00:15 UTC | Severe Thunderstorm Warning | AMA |
| 23:51 UTC | 00:45 UTC | Severe Thunderstorm Warning | AMA |
| 00:01 UTC | 01:00 UTC | Severe Thunderstorm Warning | AMA |
| 00:15 UTC | 01:15 UTC | Severe Thunderstorm Warning | AMA |
| 00:28 UTC | 01:30 UTC | Severe Thunderstorm Warning | AMA |
| 00:38 UTC | 01:17 UTC | Tornado Warning | AMA |
| 00:59 UTC | 02:00 UTC | Severe Thunderstorm Warning | AMA |
| 01:11 UTC | 02:15 UTC | Severe Thunderstorm Warning | AMA |
| 01:27 UTC | 02:15 UTC | Tornado Warning | AMA |
| 02:12 UTC | 03:15 UTC | Severe Thunderstorm Warning | AMA |
| 03:11 UTC | 03:43 UTC | Severe Thunderstorm Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 28, 6:34 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 28, 6:34 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 634 PM CDT Mon May 28 2018 .AVIATION... 00Z TAF Cycle VFR conditions will prevail at all three TAF sites except in and near showers and thunderstorms where MVFR conditions will be possible between 00Z and 04Z Tuesday. Southeast and south winds 15 to 25 knots with gusts to near 30 and 35 knots will be possible and then winds decreasing to 10 to 20 knots after 04Z to 08Z Tuesday. Winds at the Guymon and Dalhart TAF sites are expected to become north and northeast 5 to 15 knots after 04Z to 08Z Tuesday and then becoming southwest and west after 14Z to 20Z Tuesday. Schneider && .PREV DISCUSSION... /Issued 340 PM CDT Mon May 28 2018/ DISCUSSION... Expecting storms today across the area and a severe thunderstorm watch has already been issued. Visible satellite is showing a cu field forming in the northwest and north central Panhandles. Storms are expected to form along and ahead of the dryline that is currently in eastern New Mexico and creeping into the far western corner of Cimarron County. Bulk shear is around 30 to 40 kts and soundings show 1200 to 2500 J of surfaced based CAPE with a veering profile. This will allow for storms to be supercellular. CAMs are showing discrete cells that may become more of a broken line as the evening progresses. Large hail up to 2 inches or so and damaging winds will be the main threats. LCL levels are around 9000ft in the south and around 6000ft in the north. This combined with 0-1km helicity in the north of 100-300 m squared per s squared will also bring a window tonight, especially in the north, for an isolated tornado or two. Storms will likely start around 21Z and be out of the area by around 04Z. Any storms that linger over an area may produce some localized flooding. The mid level short wave responsible for the storms tonight will push east and another will replace it tomorrow but further north and keep storms mostly in the northeast corner of the area. A cold front Wednesday will bring more storm potential to the northern third of the Panhandles. Upper level southwest flow will return to the area on Thursday and combine with downsloping winds to bring high temps into the 100s for most of the region on Friday. Troughing develops down the western coastline during this time and begins to push eastward over the weekend and brings more chances for storms again starting Sunday. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous weather outlook, May 28, 3:08 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 308 PM CDT Mon May 28 2018 OKZ001>003-TXZ001>020-317-290900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 308 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across much of the Panhandles. Some storms may become severe with large hail bigger than golf balls and damaging winds. Isolated tornadoes will also be possible. Heavy rain from the strongest storms may produce localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday and Wednesday across northern parts and again on Sunday for the whole area. Some of the storms may become severe with large hail and damaging winds the main threats. High temperatures may warm to 105 degrees or higher in Palo Duro Canyon State Park on Friday. Therefore, a heat advisory may become necessary. .SPOTTER INFORMATION STATEMENT... Spotters should stay alert for severe weather this afternoon and evening. Beat
In the hours before
Local storm report, May 28, 7:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL GUYMON 36.69N 101.48W
05/28/2018 E1.25 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1800148
MJGSpecial weather statement, May 28, 7:45 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
745 PM CDT MON MAY 28 2018
TXZ002-003-007-290115-
Sherman TX-Hansford TX-Moore TX-
745 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...WEST
CENTRAL HANSFORD AND NORTH CENTRAL MOORE COUNTIES UNTIL 815 PM CDT...
At 744 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Sunray to 3 miles east of
Cactus. Movement was northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dumas and Sunray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3624 10151 3601 10170 3586 10186 3587 10203
3601 10191 3620 10182 3616 10174
TIME...MOT...LOC 0044Z 237DEG 36KT 3617 10186 3604 10195
DGWLocal storm report, May 28, 7:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
752 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 8 W GRAY 36.54N 100.95W
05/28/2018 M1.00 INCH TEXAS OK NWS EMPLOYEE
&&
EVENT NUMBER AMA1800149
SCHNEIDERLocal storm report, May 28, 7:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL 12 E HARDESTY 36.61N 100.98W
05/28/2018 M1.50 INCH TEXAS OK AMATEUR RADIO
&&
EVENT NUMBER AMA1800150
SCHNEIDERSpecial weather statement, May 28, 8:12 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Amarillo TX 812 PM CDT MON MAY 28 2018 TXZ007-008-012-290145- Hutchinson TX-Potter TX-Moore TX- 812 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON...NORTH CENTRAL POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 845 PM CDT... At 812 PM CDT, Doppler radar was tracking strong thunderstorms 4 miles east of Four Way, or 11 miles southeast of Dumas, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stinnett, Masterson, Four Way and Pringle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3606 10166 3605 10109 3549 10195 3569 10217 TIME...MOT...LOC 0112Z 225DEG 24KT 3571 10188 DGW
Local storm report, May 28, 8:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
817 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 10 SSE ADAMS 36.62N 101.01W
05/28/2018 M1.50 INCH TEXAS OK NWS EMPLOYEE
&&
EVENT NUMBER AMA1800151
SCHNEIDERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
1.4 hours before the tornado, 161 km from the path. May 29, 2018.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 1612 J/kg
- Mixed-layer LCL
- 2800 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
- 0-3 km lapse rate
- 9.4 K/km
Amarillo Airport, TX (KAMA), 12:00Z
10.6 hours after it, 161 km from the path. May 29, 2018.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -405 J/kg
- Surface CAPE
- 610 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the touchdown began at 01:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:42 UTC | HAIL 0.88 | 6 N Texhoma | Texas, OK | |
| 23:26 UTC | HAIL 1 | 6 N Texhoma | Texas, OK | QUARTER SIZE HAIL REPORTED. |
| 23:44 UTC | HAIL 1.25 | Texhoma | Texas, OK | QUARTER TO HALF DOLLAR SIZE HAIL REPORTED. |
| 00:04 UTC | HAIL 2 | Goodwell | Texas, OK | |
| 00:05 UTC | HAIL 1.25 | Goodwell | Texas, OK | EMERGENCY MANAGER IS REPORTING QUARTER TO HALF DOLLAR SIZE HAIL. |
| 00:06 UTC | HAIL 1.75 | Goodwell | Texas, OK | |
| 00:32 UTC | HAIL 1.25 | Guymon | Texas, OK | |
| 00:37 UTC | HAIL 1 | 8 W Gray | Texas, OK | |
| 00:45 UTC | TSTM WND DMG | Goodwell | Texas, OK | ROOF BLOWN OFF BARN AND ANOTHER BARN COLLAPSED NEAR GOODWELL, OK. |
| 00:45 UTC | TORNADO | 1 S Goodwell | Texas, OK | COLLAPSED BARN HIT BY BRIEF TORNADO TOUCHDOWN, WHICH ONLY LASTED 1 MINUTE. DAMAGE PATH WAS APPROXIMATELY 50 YARDS WIDE BY QUARTER MILE LONG. |
| 00:57 UTC | HAIL 1.5 | 12 E Hardesty | Texas, OK | |
| 01:01 UTC | HAIL 1.5 | 10 Sse Adams | Texas, OK | |
| 01:15 UTC | HAIL 1.25 | Guymon | Texas, OK | |
| 01:25 UTC | HAIL 2.5 | 9 Ese Goodwell | Texas, OK | LATE REPORT, TIME ESTIMATED FROM RADAR. |
| 01:28 UTC | TORNADO | 1 W Hardesty | Texas, OK | FACEBOOK PICTURE, TWITTER REPORTS AND STORM SPOTTER CONFIRMED TORNADO. TOUCHED DOWN FOR 1 MINUTE BEFORE LIFTING. |
| 01:38 UTC | TSTM WND DMG | 5 E Hardesty | Texas, OK | ROOF BLOWN OFF BARN |
| 02:54 UTC | HAIL 0.88 | Bryans Corner | Beaver, OK | |
| 03:04 UTC | HAIL 1 | 5 S Bryans Corner | Beaver, OK | |
| 03:12 UTC | HAIL 1 | 1 Ssw Bryans Corner | Beaver, OK | |
| 03:47 UTC | HAIL 1.25 | 6 Nne Boyd | Beaver, OK |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 28, 2018
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 3:06 PM EDT | EF0 | Calhoun, SC | 0.3 | 150 | |||
| May 28 | 1:10 PM MDT | EF0 | Wasatch, UT | 0.3 | 5 | |||
| May 28 | 1:15 PM MDT | EF0 | Jackson, CO | 0.1 | 50 | |||
| May 28 | 2:19 PM CDT | EF0 | Graham, KS | 4.5 | 100 | |||
| May 28 | 2:20 PM CDT | EF0 | Pocahontas, IA | 0.9 | 30 | |||
| May 28 | 3:00 PM MDT | EF0 | Fremont, WY | 0.5 | 20 | |||
| May 28 | 3:15 PM MDT | EF0 | Box Elder, UT | 0.1 | 5 | |||
| May 28 | 3:39 PM MDT | EF0 | Sweetwater, WY | 3.5 | 25 | |||
| May 28 | 4:19 PM MDT | EF0 | Kit Carson, CO | 0.0 | 100 | |||
| May 28 | 4:22 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 28 | 5:00 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 28 | 5:00 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 28 | 5:00 PM MDT | EF0 | Kit Carson, CO | 1.3 | 150 | |||
| May 28 | 5:10 PM MDT | EF0 | Kit Carson, CO | 2.6 | 200 | $60,000 | ||
| May 28 | 5:10 PM MDT | EF0 | Kit Carson, CO | 1.8 | 150 | |||
| May 28 | 5:10 PM MDT | EF0 | Morgan, CO | 0.0 | 50 | |||
| May 28 | 5:11 PM MDT | EF0 | Washington, CO | 0.1 | 50 | |||
| May 28 | 5:15 PM MDT | EF0 | Washington, CO | 3.6 | 100 | |||
| May 28 | 5:23 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 28 | 5:26 PM MDT | EF0 | Kit Carson, CO | 0.0 | 150 | |||
| May 28 | 5:29 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 28 | 5:34 PM MDT | EF0 | Weld, CO | 0.0 | 50 | |||
| May 28 | 5:35 PM MDT | EF0 | Kit Carson, CO | 0.0 | 100 | |||
| May 28 | 5:37 PM MDT | EF0 | Weld, CO | 0.0 | 50 | |||
| May 28 | 5:42 PM MDT | EF1 | Washington, CO | 0.0 | 50 | |||
| May 28 | 6:24 PM MDT | EF0 | Morgan, CO | 0.0 | 50 | |||
| May 28 | 6:32 PM MDT | EF0 | Morgan, CO | 0.0 | 50 | |||
| May 28 | 7:41 PM CDT | EF0 | Texas, OK | 0.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.